Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 284, NWS Wichita, KS

June 26, 2002Lyon County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 26, 2002, 8:22 PM CDT for Lyon County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2002, 8:22 PM CDT (01:22 UTC)
Expired
Jun 26, 2002, 9:15 PM CDT
In force
53 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Lyon County, KS

The radar

The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 4:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1911 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1911 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1971 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 270122
SVRICT
KSC111-270215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
ISSUED BY NWS WICHITA KS
822 PM CDT WED JUN 26 2002

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 915 PM CDT.

* AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF READING...OR ABOUT 15
  MILES NORTHEAST OF EMPORIA...MOVING SOUTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR READING AROUND 825 PM CDT...
  NEAR NEOSHO RAPIDS AROUND 845 PM CDT...
  NEAR HARTFORD AROUND 850 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LYON
COUNTY UNTIL 915 PM CDT.

LAT...LON 3867 9596 3865 9615 3823 9613 3819 9596

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 7:47 PM CDT, 35 minutes earlier.

Area forecast discussion, Jun 26, 7:47 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
747 PM CDT WED JUN 26 2002

WL UPDATE TO INCREASE POPS IN SE KS AND TO YANK POPS OVER CENTRAL KS
ZONES.

MCS OVER EAXS AREA CONTINUES TO TRACK SOUTH AT A GOOD CLIP...WITH A
VERY IMPRESSIVE TRACK RECORD. THIS MCS WL CONTINUE TO HAVE PLENTY OF
MOISTURE AND A DECENT COLD POOL TO WORK WITH. LOW LEVEL FLOW SHOULD
CONTINUE TO BE LIGHT OUT OF THE SOUTH OVER SE KS WHICH SHOULD AID
SOMEWHAT IN FEEDING MOISTURE INTO THIS COMPLEX. ONLY INHIBITING
FACTOR WOULD BE LACK OF 850MB FLOW....WHICH IS LIGHT AND VARIABLE
OVER AREA OF CONCERN. DUE TO THIS LARGE MCS...WL UP POPS IN SE TO
LIKELY CATEGORY...AND FAD TO 20 OVER ICT AREA.

.ICT...
KS...NONE.

LAWSON

In the hours before

Special weather statement, Jun 26, 2:51 PM CDT, 5 hours 31 minutes before
KSZ032-033-047>051-067-068-082-083-091-092-270400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
251 PM CDT WED JUN 26 2002

...A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
EVENING ACROSS PART OF CENTRAL AND SOUTH CENTRAL KANSAS...

A WEAK UPPER LEVEL DISTURBANCE OVER WESTERN KANSAS...WILL CONTINUE
TO TRIGGER SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
EARLY THIS EVENING...OVER PART OF CENTRAL AND SOUTH CENTRAL
KANSAS.

ALTHOUGH WIND FIELDS WILL BE RELATIVELY WEAK...THE ATMOSPHERE WILL
BECOME MODERATELY UNSTABLE. A FEW OF THESE STORMS MAY BECOME
SEVERE...MAINLY ALONG AND WEST OF INTERSTATE 135 FROM SALINA
TO SOUTH HAVEN. THE MAIN HAZARDS WILL BE DAMAGING WIND
GUSTS TO 70 MPH AND LARGE HAIL TO QUARTER SIZE. THE STORMS WILL BE
SLOW MOVERS AND THEREFORE MAY PRODUCE LOCALLY HEAVY RAINFALL.

AFTER SUNSET...THE STORMS SHOULD BEGIN TO DIMINISH IN INTENSITY.

SPOTTER ACTIVATION IS POSSIBLE THROUGH ABOUT 9 PM THIS EVENING...
MAINLY FOR THAT AREA...ALONG AND WEST OF INTERSTATE 135...FROM
SALINA TO SOUTH HAVEN.

CARUSO
Local storm report, Jun 26, 7:56 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
756 PM CDT WED JUN 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0554 PM    GALVA                     KS   1.00 INCH HAIL
06/26/02   MCPHERSON                      REPORTED BY LAW
                                          ENFORCEMENT

MLE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 9:07 PM CDTSevere Thunderstorm WarningICTGreenwood53 min
Jun 26, 9:52 PM CDTSevere Thunderstorm WarningICTChase53 min
Jun 26, 9:56 PM CDTSevere Thunderstorm WarningICTGreenwood64 min
Jun 26, 10:35 PM CDTSevere Thunderstorm WarningICTElk, Greenwood55 min
Jun 26, 10:37 PM CDTSevere Thunderstorm WarningICTElk53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.